Alert archive / California / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 28, NWS Reno, NV

August 7, 2014Plumas County, California

NWS Reno, NV issued this severe thunderstorm warning at Aug 7, 2014, 7:04 PM PDT for Plumas County, California. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2014, 7:04 PM PDT (02:04 UTC)
Expired
Aug 7, 2014, 7:30 PM PDT
In force
26 min
Issued by
NWS Reno, NV
Area
Storm-based polygon

County Plumas County, CA

The radar

The Reno radar (KRGX), 96 km from the middle of the area, began a volume at 02:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 2.1 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2014-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2014-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3022 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

139 
WUUS55 KREV 080204
SVRREV
CAC063-080230-
/O.NEW.KREV.SV.W.0028.140808T0204Z-140808T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RENO NV
704 PM PDT THU AUG 7 2014

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL PLUMAS COUNTY IN NORTHERN CALIFORNIA...

* UNTIL 730 PM PDT

* AT 657 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER TO PING PONG
  BALL SIZE HAIL.  THIS STORM WAS LOCATED 6 MILES WEST OF LAKE 
  DAVIS...OR 9 MILES NORTH OF BLAIRSDEN...AND MOVING EAST AT 5 MPH.

* LOCATIONS AFFECTED INCLUDE...LAKE DAVIS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE NOW FOR HIGH WINDS...HAIL...HEAVY RAIN AND DEADLY LIGHTNING.
DURING A SEVERE THUNDERSTORM...SEEK SHELTER INSIDE A STURDY STRUCTURE
AND STAY AWAY FROM WINDOWS.

LAT...LON 4000 12048 3985 12047 3982 12065 4000 12072
TIME...MOT...LOC 0204Z 269DEG 5KT 3991 12060

$$

JHW
2 follow-up statements
704 
WWUS55 KREV 080217
SVSREV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
717 PM PDT THU AUG 7 2014

CAC063-080230-
/O.CON.KREV.SV.W.0028.000000T0000Z-140808T0230Z/
PLUMAS CA-
717 PM PDT THU AUG 7 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM PDT
FOR CENTRAL PLUMAS COUNTY...

AT 711 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER TO GOLF 
BALL SIZE HAIL.  THIS STORM WAS LOCATED 3 MILES WEST OF LAKE 
DAVIS...OR 9 MILES NORTH OF BLAIRSDEN...MOVING EAST AT 5 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS CAPABLE OF PRODUCING LARGE HAIL...IN ADDITION TO
FREQUENT DEADLY LIGHTNING...HIGH WINDS...AND HEAVY RAIN. IF TIME
PERMITS...MOVE YOUR VEHICLE INTO A GARAGE...AND SEEK SHELTER INSIDE A
STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4000 12048 3985 12047 3982 12065 4000 12072
TIME...MOT...LOC 0217Z 269DEG 5KT 3991 12058

$$

JHW
059 
WWUS55 KREV 080230
SVSREV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
730 PM PDT THU AUG 7 2014

CAC063-080240-
/O.EXP.KREV.SV.W.0028.000000T0000Z-140808T0230Z/
PLUMAS CA-
730 PM PDT THU AUG 7 2014

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL PLUMAS COUNTY HAS
EXPIRED...

THE STORMS THAT EARLIER PROMPTED THE SEVERE THUNDERSTORM WARNING HAVE
WEAKENED...THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
HOWEVER...STRONG THUNDERSTORMS WILL REMAIN IN THE AREA THROUGH 830 
PM PDT...CAPABLE OF PRODUCING GUSTY WINDS...DEADLY LIGHTNING...AND 
BRIEF HEAVY RAINS.

LAT...LON 4000 12048 3985 12047 3982 12065 4000 12072
TIME...MOT...LOC 0217Z 269DEG 5KT 3991 12058

$$

JHW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 2:10 PM PDT, 4 hours 54 minutes earlier.

Area forecast discussion, Aug 7, 2:10 PM PDT, 4 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
210 PM PDT THU AUG 7 2014

.SYNOPSIS...

ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE MAINLY NEAR THE
SIERRA AND IN NORTHEAST CALIFORNIA THROUGH THIS EVENING. ANOTHER
LOW PRESSURE APPROACHING THE WEST COAST WILL BRING INCREASED
CHANCES OF THUNDERSTORMS FROM FRIDAY THROUGH EARLY NEXT WEEK. SOME
STORMS MAY PRODUCE LOCALLY HEAVY RAINFALL. TEMPERATURES WILL
REMAIN NEAR NORMAL FOR THE UPCOMING WEEK.

&&

.SHORT TERM...

CUMULUS BUILDUPS HAVE FORMED ACROSS MUCH OF THE REGION, WITH
BEST DEVELOPMENT SO FAR IN THE CONVERGENCE ZONE OF NORTHERN LASSEN
COUNTY, PARTS OF NORTHWEST NV NORTH OF INTERSTATE 80, AND NEAR THE
SIERRA CREST. INSTABILITY IS NOT AS STRONG TODAY AND NO
SIGNIFICANT UPPER FORCING IS EXPECTED, SO CONVECTION SHOULD BE
MORE SPARSE BEFORE WINDING DOWN LATER THIS EVENING. MOISTURE WILL
REMAIN PLENTIFUL WITH LITTLE CELL MOTION EXPECTED ESPECIALLY SOUTH
OF I-80, SO AS STORMS PULSE UP THEY COULD PRODUCE BRIEF HEAVY
RAINFALL. STEERING FLOW IN THE SIERRA IS GENERALLY NORTHEAST TO
EAST SO MOST CELLS THAT FORM NEAR THE CREST SHOULD PROPAGATE
PRIMARILY TO THE WEST.

FOR FRIDAY, THE POTENTIAL FOR AFTERNOON AND EVENING CONVECTION
WILL INCREASE AS LOW PRESSURE APPROACHES THE NORTHERN CALIFORNIA
COAST, WITH SOME COOLING ALOFT PRODUCING INCREASED INSTABILITY
OVER THE REGION. 700-500 MB FLOW BECOMES SOUTHWEST-WEST WITH A
MODEST ZEPHYR BREEZE EAST OF THE CREST DEVELOPING BY MID
AFTERNOON, SO THIS WOULD FAVOR AN EAST TO NORTHEAST STORM MOTION
GENERALLY AROUND 10 KNOTS. MOISTURE WILL REMAIN PLENTIFUL, AND
PROPAGATION AIDED BY OUTFLOWS COULD INCREASE RAIN DURATION IN
SOME LOCATIONS, SO THE POTENTIAL FOR LOCALLY HEAVY RAIN WILL
CONTINUE DESPITE THIS INCREASE IN CELL MOTION.

FOR SATURDAY, MOST GUIDANCE DATA IS INDICATING A CLOSED LOW
CENTER REACHING THE SAN FRANCISCO BAY. FLOW ALOFT OVER EASTERN
CA-WESTERN NV BECOMES SOUTHEAST-SOUTH WHICH WILL LEAD TO MORE
MOISTURE AND CONTINUED INSTABILITY FOR PRODUCING SHOWERS AND
THUNDERSTORMS. THE MORE FAVORED AREAS FOR THUNDERSTORM ACTIVITY
WILL DEPEND ON HOW CLOSE THE LOW TRACKS TO THE COAST, AND TIMING
OF SHORTWAVE ENERGY ROTATING AROUND THE MAIN LOW. FOR NOW WE HAVE
INCREASED POPS MAINLY SOUTH OF HIGHWAY 50, BUT DEFORMATION ZONE
COULD SET UP OVER THE SIERRA AND NORTHEAST CA SATURDAY EVENING AND
OVERNIGHT AND SUSTAIN DEVELOPMENT LONGER THAN USUAL. AS A RESULT,
WE CARRIED POPS THROUGH SUNDAY MORNING GENERALLY WEST OF A
GERLACH-FERNLEY-MAMMOTH LAKES LINE. MJD

.LONG TERM...SUNDAY THROUGH THURSDAY...

MODELS ARE IN GOOD AGREEMENT WITH A TROUGH ALONG THE CALIFORNIA
COAST SUNDAY-MONDAY AND A SERIES OF WEAK VORTICITY LOBES SWINGING
ACROSS THE SIERRA AND NORTHWEST NV. THIS PROVIDES POTENTIAL FOR
AFTERNOON/EVENING THUNDERSTORMS ACROSS THE SIERRA AND ACROSS
WESTERN NV WEST OF A GERLACH TO HAWTHORNE LINE. THERE IS ALSO
POTENTIAL FOR NOCTURNAL THUNDERSTORMS SUNDAY NIGHT MAINLY FROM THE
TAHOE BASIN NORTHWARD INTO LASSEN AND MODOC COUNTIES. FORECAST
CONFIDENCE IS QUITE LOW TUESDAY-THURSDAY WITH THE GFS ENSEMBLE
SYSTEM SUPPORTING RIDGING OVER THE EASTERN SIERRA AND WESTERN NV,
WHILE OTHER MODELS SHOW A LOW PRESSURE SYSTEM IN VARIOUS POSITIONS
ACROSS THE WEST. THE CURRENT FORECAST FOLLOWS THE GFS WITH DRY
CONDITIONS AND NEAR NORMAL TEMPERATURES WED-THU. JCM

&&

.AVIATION...

SMALL ISOLATED SHOWERS HAVE DEVELOPED ACROSS THE WESTERN NV DESERT
THIS AFTERNOON. LATER THIS AFTERNOON AND EVENING, THUNDERSTORMS WILL
DEVELOP NEAR THE SIERRA CREST AND ACROSS PLUMAS, LASSEN AND NORTHERN
WASHOE COUNTIES. HEAVY RAIN AND OUTFLOW WINDS TO 40 KTS ARE THE
BIGGEST THREAT WITH ANY STRONGER STORMS. LOW PRESSURE ALONG THE
CALIFORNIA COAST WILL ALLOW SHOWERS AND THUNDERSTORMS TO DEVELOP
EACH DAY THROUGH MONDAY. JCM

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
CA...NONE.
&&

FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)

In the hours before

Special weather statement, Aug 7, 4:42 PM PDT, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
442 PM PDT THU AUG 7 2014

CAZ072-080030-
GREATER LAKE TAHOE AREA-
442 PM PDT THU AUG 7 2014

...STRONG THUNDERSTORM OVER BARKER PASS AND BLACKWOOD CREEK...

AT 434 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 4 MILES SOUTHWEST OF TAHOE CITY...AND MOVING
EAST AT 5 MPH.

OCCASIONAL LIGHTNING...HEAVY RAIN WITH AMOUNTS NEAR ONE INCH PER
HOUR...AND PENNY SIZE HAIL...WILL OCCUR WITH THIS STORM.

* LOCATIONS AFFECTED THROUGH 515 PM PDT INCLUDE...HOMEWOOD...
  SUNNYSIDE-TAHOE CITY...TAHOE CITY...SUGAR PINE POINT STATE PARK.

IF ON THE WEST SHORE OF LAKE TAHOE...PREPARE TO HEAD FOR SHORE NOW.
DON'T BE CAUGHT ON THE WATER IN A THUNDERSTORM. STRONG WIND GUSTS
AND LIGHTNING POSE AN IMMEDIATE DANGER TO BOATERS. GUSTY WINDS WILL
CAUSE A RAPID INCREASE IN WAVE HEIGHTS WHICH MAY CAPSIZE SMALL BOATS.

&&

LAT...LON 3920 12010 3903 12010 3903 12022 3916 12026
      3920 12025
TIME...MOT...LOC 2340Z 270DEG 4KT 3912 12024

JHW
Special weather statement, Aug 7, 5:11 PM PDT, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
511 PM PDT THU AUG 7 2014

CAZ071-080100-
LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES-
511 PM PDT THU AUG 7 2014

...STRONG THUNDERSTORM OVER CALIFORNIA HIGHWAY 44 AT BOGARD REST
AREA...

AT 506 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM OVER BOGARD REST AREA ON HIGHWAY 44. THIS
STORM WAS NEARLY STATIONARY.

OCCASIONAL LIGHTNING...HEAVY RAIN WITH AMOUNTS NEAR ONE INCH PER
HOUR...AND PENNY SIZE HAIL...WILL OCCUR WITH THIS STORM.

* LOCATIONS AFFECTED THROUGH 600 PM PDT INCLUDE...CRATER LAKE
  CAMPGROUND AND HIGHWAY 44 INCLUDING THE BOGARD REST AREA.

IF ON OR NEAR A LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR
INSIDE A VEHICLE NOW. DON'T BE CAUGHT ON THE WATER IN A THUNDERSTORM.
STRONG WIND GUSTS AND LIGHTNING POSE AN IMMEDIATE DANGER TO BOATERS.
GUSTY WINDS WILL CAUSE A RAPID INCREASE IN WAVE HEIGHTS WHICH MAY
CAPSIZE SMALL BOATS.

&&

LAT...LON 4070 12114 4060 12092 4044 12106 4055 12127
      4057 12127
TIME...MOT...LOC 0010Z 033DEG 2KT 4057 12110

JHW
Special weather statement, Aug 7, 5:35 PM PDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
535 PM PDT THU AUG 7 2014

CAZ072-080100-
GREATER LAKE TAHOE AREA-
535 PM PDT THU AUG 7 2014

...STRONG THUNDERSTORM OVER SQUAW VALLEY SKI AREA...

AT 530 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR SQUAW VALLEY...AND MOVING SOUTHEAST AT 5
MPH.

OCCASIONAL LIGHTNING...MODERATE RAIN...SMALL PEA SIZE HAIL...AND
GUSTY WINDS TO 40 MPH...WILL OCCUR WITH THIS STORM.

* LOCATIONS AFFECTED THROUGH 600 PM PDT INCLUDE...ALPINE MEADOWS...
  SUNNYSIDE-TAHOE CITY...SQUAW VALLEY...SQUAW VALLEY SKI AREA...CA 89
  AT PLACER-NEVADA CO LINE AND SILVER CREEK CAMPGROUND.

DURING A THUNDERSTORM...SEEK SHELTER INSIDE A STURDY STRUCTURE AND
STAY AWAY FROM WINDOWS. HIKERS AND CAMPERS SHOULD SEEK SHELTER IN A
VEHICLE IF POSSIBLE.

&&

LAT...LON 3932 12021 3914 12015 3913 12023 3931 12030
TIME...MOT...LOC 0033Z 276DEG 8KT 3923 12022

JCM
Special weather statement, Aug 7, 7:00 PM PDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
700 PM PDT THU AUG 7 2014

CAZ071-080245-
LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES-
700 PM PDT THU AUG 7 2014

...STRONG THUNDERSTORM WEST OF LAKE DAVIS...

AT 654 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 6 MILES WEST OF LAKE DAVIS...OR 9 MILES NORTH
OF BLAIRSDEN...AND MOVING EAST AT 5 MPH.

OCCASIONAL LIGHTNING...HEAVY RAIN WITH AMOUNTS NEAR ONE INCH PER
HOUR...NICKEL SIZE HAIL...AND GUSTY WINDS TO 40 MPH...WILL OCCUR WITH
THIS STORM.

* LOCATIONS AFFECTED THROUGH 745 PM PDT INCLUDE...LAKE DAVIS...
  GRASSHOPPER FLAT CAMPGROUND AND GRIZZLY CAMPGROUND.

IF ON OR NEAR A LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR
INSIDE A VEHICLE NOW. DON'T BE CAUGHT ON THE WATER IN A THUNDERSTORM.
STRONG WIND GUSTS AND LIGHTNING POSE AN IMMEDIATE DANGER TO BOATERS.
GUSTY WINDS WILL CAUSE A RAPID INCREASE IN WAVE HEIGHTS WHICH MAY
CAPSIZE SMALL BOATS.

&&

LAT...LON 4003 12036 3979 12036 3982 12072 4000 12073
TIME...MOT...LOC 0200Z 269DEG 5KT 3991 12061

JHW

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 5:11 PM PDTSpecial Weather StatementREVLassen49 min
Aug 7, 7:00 PM PDTSpecial Weather StatementREVPlumas45 min
Aug 8, 3:05 PM PDTSpecial Weather StatementREVSierra25 min
Aug 8, 3:16 PM PDTSpecial Weather StatementREVLassen44 min
Aug 8, 4:00 PM PDTSpecial Weather StatementREVLassen45 min

Nearby

Severe Thunderstorm Warnings in California, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.